Texas, 2004

Flash Flooding in Texas, August 17, 2004

August 17, 2004 · NWS MAF · 2 events in 2 counties and zones

Scattered strong thunderstorms produced locally heavy rainfall in the Davis Mountains and the Upper Trans Pecos region of west Texas. Officials in both Reeves and Jeff Davis Counties reported dangerous conditions due to street flooding.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Scattered strong thunderstorms produced locally heavy rainfall in the Davis Mountains and the Upper Trans Pecos region of west Texas. Officials in both Reeves and Jeff Davis Counties reported dangerous conditions due to street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 17, 1:20 PM CST, 45 minutes earlier.

Area forecast discussion, Aug 17, 1:20 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT TUE AUG 17 2004

.SHORT TERM...
SLOW MOVING UPPER LEVEL DISTURBANCE MEANDERING ACROSS SOUTHERN
NEW MEXICO/FAR WEST TEXAS AT THIS TIME PER SATELLITE...FIRING
CONVECTION ACROSS THE HIGHER TERRAIN OF THE COUNTY WARNING AREA.
WILL CONTINUE TO USE THE GFS POPS AND QPF OVERNIGHT AS THIS MODEL
HAS BEEN HANDLING THE UPPER LEVEL DISTURBANCE THE BEST THE LAST
FEW DAYS AND SEE NO REASON WHY THIS SHOULD NOT CONTINUE TO BE
THE CASE OVERNIGHT. LOCALLY HEAVY RAINFALL ONGOING AND WILL CONTINUE
AT LEAST THROUGH THIS EVENING FAR WEST AS OROGRAPHICS COMBINE WITH
DYNAMICS AND HEATING. ISOLATED FLOODING AND FLASH FLOODING A
POSSIBILITY WITH WEAK WINDS ALOFT AND WILL MENTION IN THE HAZARDOUS
WEATHER OUTLOOK. COOLED THE TEMPERATURE GRIDS A FEW DEGREES BASED ON
LAST NIGHTS LOWS AND SIMILAR REGIME EXPECTED OVERNIGHT. COPIED ETA
MOS WINDS INTO THE GRIDS OVERNIGHT.

.LONG TERM...
AS UNUSUAL AS IT IS MID LEVEL WLY FLOW CONTINUES ACRS W TX. SLOW
MOVING MID/UPPER LEVEL CYCLONIC CIRCULATION WILL EDGE INTO PB BY WED
AS TROF AXIS EXTENDS NE INTO KS. MID LEVEL THETA-E RIDGE AXIS WILL BE
PROGRESSING EWD WITH TROF WED. SLY SFC-85H WINDS INCREASE S OF
BOUNDARY...WHICH IS EXPECTED TO BE ACRS KS INTO E/SE NM. BEST
INSTABILITY WILL GATHER ACRS ERN NM/TX PANHANDLE NEAR BOUNDARY WHERE
BETTER INSOLATION/MID LEVEL LR/S ARE ANTICIPATED. STILL EXPECT SCT
SHRA/TSRA TO DEVELOP ACRS PB IN CLOSE PROXIMITY TO MID/UPPER CYCLONIC
CIRCULATION AS FEATURE HAS BEEN ACTIVE LAST FEW DAYS. MEANWHILE A
SHRTWV TROF NEAR THE 4 CORNERS RGN WED WILL MOVE SE THURSDAY
STRENGTHENING MID LEVEL FLOW THEREBY HELPING TO PUSH AFOREMENTIONED
BOUNDARY INTO NW-N CWFA. HAVE EXPANDED PCT POPS INVOF BOUNDARY THUR
PM. BOUNDARY PROGGED TO REMAIN IN THE NRN CWFA INTO FRI AS ETA
DEVELOPS AMPLIFIED NW MID LEVEL FLOW AS SHRTWV TROF MOVES SE INTO
FRIDAY NIGHT. ETA DEVELOPS A STRONG PUSH OF LOW LEVEL DRY AIR INTO
TRANS PECOS REGION FRIDAY WITH DOWNSLOPE WINDS...THUS WARMER WITH
DECREASED POPS. BY SATURDAY MID LEVEL RIDGE AXIS BEGINS TO AMPLIFY
ACRS CENTRAL NM THUS FAVORING MOUNTAIN DRIFTERS IN CONVERGENT LOW
LEVEL FLOW. GFS VERY OPTIMISTIC IN REGARD TO DEVELOPING STRONG SW
FLOW ACRS THE REGION AS DEEP SRN STREAM SYSTEM ORGANIZES OFF THE SRN
CA COAST BEFORE BUILDING SUBTROPICAL RIDGE BY TUES. FOR NOW WILL
EXPECT RIDGING TO EVOLVE FROM SUNDAY ONWARD...HOWEVER BASED ON
UNUSUAL PATTERN OF LATE AND WITH MODELS HINTING AT SW-NW MID LEVEL
FLOW COULD SEE MORE PRECIP.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             65  88  69  90 /  20  30  40  20
CARLSBAD NM               62  89  65  94 /  50  40  20  20
DRYDEN TX                 65  88  70  91 /  20  40  30  20
FORT STOCKTON TX          65  86  68  91 /  20  40  30  20
GUADALUPE PASS TX         58  85  64  88 /  50  40  20  20
HOBBS NM                  60  89  64  90 /  20  40  30  20
MARFA TX                  57  81  58  86 /  50  40  20  20
MIDLAND INTL AIRPORT TX   65  87  68  90 /  20  40  30  20
ODESSA TX                 64  87  68  90 /  20  40  30  20
WINK TX                   66  90  70  94 /  20  40  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Aug 17, 12:55 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT TUE AUG 17 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
155 PM CDT (1255 PM MDT) TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS AND IMMEDIATE ADJACENT PLAINS AS A SLOW MOVING UPPER
LEVEL DISTURBANCE MEANDERS ACROSS SOUTHERN NEW MEXICO. AREAL COVERAGE
OF THUNDERSTORMS WILL DECREASE EASTWARD TO WIDELY SCATTERED TO ISOLATED
ACROSS THE PERMIAN BASIN. DUE TO THE SLOW MOVEMENT OF THUNDERSTORMS
ANTICIPATED...LOCALLY HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING
WILL BE POSSIBLE ACROSS THE DAVIS AND GUADALUPE MOUNTAINS AND IMMEDIATE
ADJACENT PLAINS TONIGHT. THUNDERSTORMS WILL ALSO BE CAPABLE OF
PRODUCING BRIEF GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.

SIGNIFICANT RISES ALONG THE RIO GRANDE RIVER ARE POSSIBLE OVERNIGHT
DUE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF WEST TEXAS AND
SOUTHEAST NEW MEXICO ON WEDNESDAY. LOCALLY HEAVY RAINFALL AND LOCALIZED
FLASH FLOODING WILL BE POSSIBLE.

SIGNIFICANT RISES ALONG THE RIO GRANDE RIVER ARE POSSIBLE TOMORROW
WITH THE ANTICIPATION OF ANOTHER ROUND OF SCATTERED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER LAW
ENFORCEMENT OFFICIALS AND EMERGENCY MANAGEMENT GROUPS OVER WEST TEXAS
AND SOUTHEAST NEW MEXICO SHOULD MONITOR THE LAST WEATHER INFORMATION
AND PREPARE TO TAKE ACTION SHOULD FLASH FLOODING THREATEN THE AREA
TONIGHT AND WEDNESDAY.

12

The radar

The Midland/Odessa radar (KMAF), 230 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Jeff Davis

When
August 17, 2:05 PM CST to 5:00 PM CST
Where
Jeff Davis County, Ft Davis
Reported by
EMERGENCY MANAGER
Coordinates
30.716, -104.140 (the zone’s center; the record gives no point)

The Jeff Davis County Emergency Manager reported that flash flooding resulted in high water in several city streets of Fort Davis.

Flash Flood, Reeves

When
August 17, 5:01 PM CST to 7:00 PM CST
Where
Reeves County, Pecos
Reported by
EMERGENCY MANAGER
Coordinates
31.323, -103.693 (the zone’s center; the record gives no point)

Local emergency management officials reported widespread flooding of city streets in Pecos. Over one inch of rain reportedly fell in a twenty minute period.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418482, 5418481.